Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2004, 7:27 PM EST for Cass County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 7:27 PM EST (00:27 UTC)
- Expired
- Apr 20, 2004, 8:15 PM EST
- In force
- 48 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Cass County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 5:40 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
327
WUUS53 KIWX 210027
SVRIWX
INC017-210115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
727 PM EST TUE APR 20 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN INDIANA
* UNTIL 815 PM EST
* AT 727 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF LOGANSPORT...MOVING
NORTHEAST AT 30 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
ROYAL CENTER
WALTON
LOGANSPORT
ONWARD
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4091 8618 4058 8617 4058 8637 4071 8637
4071 8652 4075 8652 4075 8658 4091 8658What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:55 PM EST, 32 minutes earlier.
Area forecast discussion, Apr 20, 6:55 PM EST, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 655 PM EST TUE APR 20 2004 .AVIATION... SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST THROUGH NORTHERN INDIANA THIS EVENING. MVFR CEILINGS ARE IN PLACE. LOWER CEILINGS ARE AT SBN WITH POSSIBLE IFR THERE. THUNDERSTORMS ARE POSSIBLE UNTIL ABOUT MIDNIGHT. THEN A SHORT DRY PERIOD WITH ANOTHER SHOT FOR SHOWERS/THUNDERSTORMS IN THE MORNING HOURS. SHOULD BE A SMALL BREAK IN RAIN BEHIND PASSAGE OF FRONT AROUND MIDNIGHT THEN AS COLD FRONT AND SHRTWV MOVE EAST LATER TONIGHT SHOWERS WILL SPREAD EAST ACROSS THE REGION WITH AGAIN MOSTLY MVFR EXPECTED. KEPT A TEMPO GROUP FOR THUNDER IN KFWA AHEAD OF AND ALONG FRONT MIDDAY WED WHILE THUNDER CHC AT KSBN WITH MORNING FROPA DOES NOT LOOK HIGH ENOUGH. SHOWERS WILL END BY EARLY AFTERNOON WED AT KSBN AS DRYING WORKS IN BEHIND FRONT WITH VFR CONDITIONS AND THEN A FEW HOURS LATER AT FWA. && .PREV DISCUSSION... SHORT TERM... TONIGHT AND WEDNESDAY WARM FRONT AND AREA OF SHOWERS MOVING THROUGH CWA THIS EVENING WITH ANOTHER BATCH OF SHOWERS EARLY EVENING WITH DEVELOPMENT OVER IL. THEN THERE SHOULD BE A SMALL BREAK IN RAIN UNTIL COOL FRONT AND SHRTWV HEAD EAST LATER TONIGHT INTO EARLY WED. LIKELY POPS ALL BUT FAR EAST LATER TONIGHT AS FRONT APPROACHES THEN CHC WEST AND LIKELY FAR EAST INTO MIDDAY AS FRONT MOVES THROUGH. SHOWERS SHOULD END SW MI AND NW IN AS DRYING WORKS IN BEHIND FRONT. CLOSE TO A BLEND OF MODEL MOS. LONG TERM... THE SHOWER/THUNDERSTORM ACTIVITY WILL BE ENDING WEDNESDAY EVENING AS THE LOW AND FRONT EXIT THE REGION. THEN HIGH PRESSURE WILL BE IN PLACE UNTIL EARLY FRIDAY. GOING TO KEEP THURSDAY AFTERNOON DRY. GFS WENT FROM MAYBE JUST INTO OUR VERY SOUTHERN COUNTIES TO BALLOONING IT TO COVER OUR WHOLE CWA. GFS IS ALSO FURTHER NORTH THAN ETA, ECMWF, AND GEM. POP NUMBERS FOR THURSDAY AFTERNOON ARE MAINLY VERY LOW EXCEPT FOR (OF COURSE) THE MAV POPS. NO CHANGES TO FRIDAY EITHER. GFS FOR THE PAST SEVERAL RUNS HAS NOT BEEN VERY CONSISTENT AND MODELS ARE NOT AGREEING TO WELL. GFS HAS A SURFACE TROUGH RUNNING SOUTHWEST TO NORTHEAST THROUGH OUR CWA WITH A LOW PRESSURE CENTER OVER NORTHERN OHIO AND A BROAD LOW OVER TEXAS...ETA HAS A LOW PRESSURE CENTER OVER NORTHERN MISSOURI WITH A TROUGH DOWN TO TEXAS, ECMWF APPEARS TO HAVE THE TROUGH THROUGH THE OHIO RIVER VALLEY, AND THE GEM STRETCHES A WARM FRONT THROUGH CENTRAL INDIANA FROM A BROAD LOW OVER TEXAS. ETA HAS BEEN MORE CONSISTENT, SO WONDER IF IT WILL BE THE CORRECT SOLUTION FOR FRIDAY. NOT VERY MANY CHANGES THEN FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK. GFS HAS ANOTHER LOW APPROACH US FROM THE SOUTHWEST ON SATURDAY GIVING US A CHANCE FOR RAIN SATURDAY AFTERNOON AND NIGHT. TEMPERATURES ARE EXPECTED TO BE MORE NORMAL. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...TORNADO WATCH INZ012>16-020-022>024-032. MI...NONE. OH...NONE. &&
Hazardous weather outlook, Apr 20, 5:06 AM EST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 506 AM EST TUE APR 20 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-211005- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 506 AM EST TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE IN THE FORECAST FOR THIS AFTERNOON AND TONIGHT BUT ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL CONTINUE TO BE FOUND IN THE REGION MUCH OF WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM MARION TO PAULDING TO LIMA. SCATTERED LARGE HAIL AND STRONG WIND GUSTS WILL BE THE PRIMARY THREAT AS A COLD FRONT SWEEPS THROUGH FROM WEST TO EAST TOWARDS EVENING. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Apr 20, 6:32 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EST TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0624 PM TORNADO AMBOY 40.60N 85.93W
04/20/2004 MIAMI IN EMERGENCY MNGR
&&
TTLocal storm report, Apr 20, 7:02 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
702 PM EST TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0653 PM FUNNEL CLOUD 8 S WABASH 40.68N 85.83W
04/20/2004 WABASH IN EMERGENCY MNGR
TWO FUNNEL CLOUDS REPORTED IN THE VICINITY OF SOMERSET
NEAR MISSISSINEWA LAKE.
&&
TTLocal storm report, Apr 20, 7:12 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EST TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM TORNADO 5 NE LA FONTAINE 40.72N 85.65W
04/20/2004 WABASH IN EMERGENCY MNGR
&&
TTLocal storm report, Apr 20, 7:24 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
724 PM EST TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL GAS CITY 40.49N 85.61W
04/20/2004 0.75 INCH GRANT IN TRAINED SPOTTER
&&
TTThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:04 PM EST | Tornado Warning | IWX | Huntington | 56 min |
| Apr 20, 7:07 PM EST | Tornado Warning | IWX | Grant | 53 min |
| Apr 20, 7:42 PM EST | Tornado Warning | IWX | Allen | 78 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.